Kentucky, 2009

Tornado and Hail in Kentucky, March 8, 2009

March 8, 2009 · NWS PAH · 4 events in 2 counties and zones

A strong 500 mb shortwave moved rapidly northeast from the Plains during the day. The shortwave became a closed low over the Great Lakes region by the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong 500 mb shortwave moved rapidly northeast from the Plains during the day. The shortwave became a closed low over the Great Lakes region by the evening hours. In the lower levels, a strong southwest 850 mb jet from 60 to 65 knots shifted east from the Ozarks across southern Illinois. These features provided sufficient shear and instability for a few severe weather events. A supercell that tracked east along the Western Kentucky Parkway was responsible for all of the severe weather events except the brief tornado in Webster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 8, 11:45 AM CST, 2 hours earlier.

Area forecast discussion, Mar 8, 11:45 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT SUN MAR 8 2009

.UPDATE...
UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE WITH SEVERE STORM
RISK TODAY...THEN WITH A RETURNING WARM FRONT / ASSOCIATED PRECIP
AND TEMPS / LATER MONDAY INTO TUE.

MODELS ARE STILL IN DECENT AGREEMENT WITH THE PLACEMENT AND TIMING
OF THE NEXT FRONTAL PASSAGE TODAY. MODELS ARE STILL NOT VERY
AGGRESSIVE WITH RAINFALL AMOUNTS DURING THE DAY...BUT THINK THERE
WILL BE ENOUGH OVERALL MOISTURE AND LARGE SCALE FORCING IN THE MID
LEVELS TO PRODUCE A LEAST A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE SFC BOUNDARY...ESP AS WE GET INTO THE
AFTERNOON. SPC CONTINUES TO OUTLOOK THE ENTIRE FORECAST AREA WITH
A SLIGHT RISK OF SEVERE STORMS TODAY...AND IS MAINLY CONCERNED
WITH BOWING SEGMENTS/SUPERCELLS THAT COULD PRODUCE DAMAGING WINDS
..HAIL...AND EVEN ISOLATED TORNADOES. CONTINUED WITH LIKELY POPS
ACROSS THE NORTHERN HALF OF THE CWA IVOF STATIONARY FRONT...BUT
REDUCED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF OF THE CWA WITH
MODELS CONSISTENTLY PLAYING DOWN POPS.

A BRIEF LULL IN THE ACTION CAN BE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING. BOTH GFS/NAM/ECMWF SHOW ANOTHER LOW PRESSURE SYSTEM OVER
THE CENTRAL PLAINS LIFTING A WARM FRONT NORTH ACROSS OUR
AREA...SPREADING POPS ACROSS THE QUAD STATE MONDAY AFTERNOON INTO
MONDAY NIGHT.

AFTER 12Z TUE...THE PAH FCST AREA WILL BE IN A WARM SECTOR
AGAIN...WITH A WARM FRONT IN NRN PARTS OF THE REGION OR PERHAPS
ALREADY NORTH OF THE REGION. IT SHOULD BE BREEZY ONCE AGAIN ON TUE
AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT. AS A
SIGNIFICANT MID LEVEL TROF APPROACHES AND BEGINS TO TAKE ON A
NEGATIVE TILT... SHWRS/TSTMS SHOULD BE COMMON DURING THE DAY AND
WELL INTO THE EVE...ESPECIALLY IN THE NE CLOSER TO THE DEEPENING
SFC LOW. THE LOW IS EXPECTED TO ZIP ACROSS THE UPPER MIDWEST. SVR
WX DOES SEEM POSSIBLE WITH THIS SYSTEM IN OUR AREA DUE TO THE MID
LEVEL DYNAMICS AND SPEED OF THE COLD FRONT. HOWEVER...THERE ARE
SOME UNCERTAINTIES AMONG THE MED RANGE MODELS AS TO THE EXACT
EVOLUTION AND TIMING OF THE SYSTEM. MADE NO CHANGES BEYOND TUESDAY
NIGHT.

&&

.AVIATION...
LINE OF SEVERE STORMS EXPECTED TO CROSS THE TAF AREAS THIS
AFTERNOON. SOUTHWEST TO WEST WIND GUSTS 50 TO 55 KTS WILL BE
POSSIBLE. STORMS SHOULD AFFECT KCGI TO KPAH FROM 18 TO 20Z AND FROM
KEVV TO KOWB 20 THROUGH 22Z. SKIES WILL CLEAR RAPIDLY BEHIND THE
CONVECTION. WEST WINDS WILL DIMINISH THIS EVENING.
&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS/JAP
Hazardous weather outlook, Mar 8, 10:14 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT SUN MAR 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1114 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS
THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU
MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING
THE LATE MORNING AND THROUGH THE AFTERNOON.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE
SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY.
ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION
TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.

In the hours before

Local storm report, Mar 8, 12:30 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND GST     1 N MERMET              37.29N 88.85W
03/08/2009  E50.00 MPH       MASSAC             IL   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Mar 8, 12:49 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND GST     BARDWELL                36.87N 89.01W
03/08/2009  E51 MPH          CARLISLE           KY   FIRE DEPT/RESCUE

            BARDWELL IS EXPERIENCING SUSTAINED WINDS AT 30 MPH AND
            GUSTS OVER 50 MPH.

&&

JAYSONW
Local storm report, Mar 8, 1:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     GRAND CHAIN             37.25N 89.02W
03/08/2009  E55 MPH          PULASKI            IL   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Mar 8, 1:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     MIDWAY                  37.23N 88.62W
03/08/2009  E55.00 MPH       MASSAC             IL   TRAINED SPOTTER

&&

JAYSONW
Special weather statement, Mar 8, 1:34 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT SUN MAR 8 2009

INZ082-086>088-KYZ006-008>022-082145-
PIKE-VANDERBURGH-WARRICK-SPENCER-GRAVES-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...PETERSBURG...EVANSVILLE...BOONVILLE...
ROCKPORT...MAYFIELD...BENTON...MURRAY...MARION...EDDYVILLE...
CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...
HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...
ELKTON
234 PM CDT SUN MAR 8 2009

A LINE OF STRONG THUNDERSTORMS IS MOVING RAPIDLY ACROSS THE QUAD
STATE REGION...SOME OF THESE STORMS COULD BE SEVERE. THIS LINE IS
MOVING EAST AT ABOUT 50 MPH. THESE STORMS HAVE A HISTORY OF STRONG
GUSTY WINDS...TORRENTIAL DOWNPOURS...CLOUD TO GROUND
LIGHTNING...AND SOME PEA SIZED HAIL. AS THIS AREA MOVES
EAST...CITIES IN WESTERN KENTUCKY AND SOUTHERN INDIANA INCLUDING
REIDLAND...BENTON...MURRAY... CADIZ...MADISONVILLE...EVANSVILLE AND
OWENSBORO COULD EXPERIENCE THESE PHENOMENA. WHEN THESE STORMS
ARRIVE...WE ASK THAT YOU PLEASE STAY INDOORS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Mar 8, 1:38 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TORNADO          4 N SIMS                38.42N 88.54W
03/08/2009                   WAYNE              IL   TRAINED SPOTTER

            ROTATION SPOTTED IN MIDDLE OF FIELD. DAMAGE REPORTED JUST
            NORTH OF ROTATION. CLOUD WAS BLACK AND ROTATING AT GROUND
            LEVEL AND MOVING EAST.

&&

JAYSONW

The radar

The Evansville,IN radar (KVWX), 87 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Webster

When
March 8, 1:45 PM CST to 1:46 PM CST
Where
Webster County, 4 mi SW of Dixon to 3.9 mi SW of Dixon
Rating
EF1
Path length
0.2 mi
Path width
75 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.479, -87.752

Peak winds in this very brief tornado were estimated near 95 mph. Four outbuildings were destroyed. A garage and a camper were damaged.

Hail, Hopkins

When
March 8, 2:44 PM CST
Where
Hopkins County, Earlington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.270, -87.520

Quarter-size hail fell on the south side of Earlington.

Thunderstorm Wind, Hopkins

When
March 8, 2:44 PM CST
Where
Hopkins County, Mortons Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.230, -87.480

Tree limbs were down on a road.

Funnel Cloud, Hopkins

When
March 8, 2:45 PM CST
Where
Hopkins County, Nortonville
Reported by
Broadcast Media
Coordinates
37.200, -87.470

A funnel cloud was photographed over Nortonville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155085, 155082, 155083, 155089.